NRAS
21,720 members25,373 posts

Metoject + Common Colds

Hi everyone! I've been silently reading many posts here for a month or so, and now I'm ready to pop in and introduce myself, and also ask a question while I'm at it. First of all, thank you for building this community. It's so reassuring to know there are people out there who really do know exactly how you feel.

I'm still in the process of actually being labeled with a concrete diagnosis. My symptoms seem to encompass rheumatoid, psoriatic, juvenile arthritis, spondylitis, so the rheumy and I are working on that. Good thing is that all of the above get more or less the same medication prescribed, so for the first time in years of having this, I'm actually taking something to help it not get worse.

Here's the question: I've been on metoject for about a month now, and just last week I had a checkup to correct the dosage. At that time my rheumy warned me to not take metoject if I fall ill at any point, and with that we parted till June. All of today I've been feeling chilly, nose is runny, and looks like I have a common cold coming on. My next injection is due tomorrow, and I'm wondering where the line of "falling ill" lies - when is it okay to continue with the medication, and when do you know that it's time to hold back?

17 Replies
oldestnewest

I would say leave injection till ur over the cold

Reply

I think missing a dose makes little difference tbh, hope you re feeling better soon x

Reply

Thank you Kerena!

Reply

Just to put your mind at rest ring your rummy nurse helpline they are really helpful and supportive hope you feel better soon

1 like
Reply

Thank you!

Reply

Hiya anastasia43 & welcome. I do hope you find being here helpful.

I've been on MTX 9 years & normally I wouldn't stop it for a common cold, that is unless it goes on my chest which it invariably does having historical lung issues. Then I usually have antibiotics so don't take it until I've finished the course but if it doesn't go on my chest I don't stop it. Some say do in order for you to fight it but as the common cold doesn't usually doesn't last longer than a fortnight & if you stopped MTX it would be around 3 weeks before you noticed your RD symptoms creeping back then it wouldn't make any sense, there would be too much MTX remaining in your system to make any difference. You could always contact your Rheumy nurses to ask their advice if you're new to MTX, you should have been given a helpline number?

I hope it's a fleeting cold & you feel better soon. You could try a cold prevention spray, Vicks do one called First Defence that's readily available in chemists.

2 likes
Reply

Thanks, this is really helpful! As for the helpline, we don't really have that as a system here in Russia. It takes a bit of sneaking to get a hold of your doctor through calling the clinic, so it's possible, but not really easy, nor do I want to call the doctor too much while she's with other patients.

2 likes
Reply

Apols, I didn't know you weren't in the UK, though I should have realised from your beautiful name. I understand you not wanting to bother your Rheumy but is there no other way you could get advice, maybe not necessarily for this question but just in case you need advice of a more urgent nature?

Your English is very good, do you study it?

NB Was there another member replied recommending diet? I'm sure I saw something before.

Reply

I continue taking it, just for a cold. I'd take an over the counter cold remedy, or Paracetamol. But most people are advised not to take MTX whilst on Antibiotics.

Reply

Got it, that makes sense! I very rarely get anything serious enough to be put on antibiotics, so in that sense, I should be fine. Level of medication required is a good gauge though, thank you!

Reply

Yes Thankyou we are very lucky with are nhs service in England lve been very well supported but nothing has worked for me yet fingers crossed my nxt 3rd time lucky rituximab infusion will work !!!!

Reply

Welcome to the site and I have a slite cold as well but am going to take mine tonight as I'm not on antibiotics but I would double check for your own piece off mind xxx

Reply

Hi there. Unfortunately a cold is something you could have all the time so I wouldn't miss it. If however you end up on antibiotics etc then would definitely speak to your nurse.

Reply

I agree with Nsmith13 - check with the nurse first.

Good luck and hope you feel better soon.

Reply

Hello Anastasia,

One of the side effects of taking methotrexate is a runny nose, sneezing, watery eyes, in other words, all the symptoms of a cold. In order to control your RA, you should take your meds regularly. The onset of my own RA began about ten years ago, and I have been on Methotrexate for about five years or so with excellent result. Talk to your rheumy about taking your shot if you feel the flue coming on, or a bad cold.

Good luck,

Zus

Reply

Hi, I have been told to still have injection with a cold, not to have it if I have to go on antibiotics. So ok with a common cold. But not an infection. Hope this helps.

Reply

Hi Anastasia, i just turned 30 and was finally diagnosed with RA in January. When I first started methotrexate (also on hydroxychloroquine and prednisolone) i came down with a sinus infection and the doctors prescribed me with antibiotics -my rheumy nurse said it was fine. I had never felt so bad that on top on the methrx side effects, the antibiotics really sorted me out. Not sure how much it varies for injection. Hope you feel better xx

Reply

You may also like...